Minnesota, 2011

Flood in Minnesota, May 5 to 13, 2011

May 5 to 13, 2011 · NWS DLH · 1 event in 1 county or zone

Slowly draining snow-melt and water from recent rains resulted in river levels exceeding flood stage at Aitkin MN between May 5th and May 13th. 27 feet (Flood stage is 12 feet) on May 7th and fell below flood stage on the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Slowly draining snow-melt and water from recent rains resulted in river levels exceeding flood stage at Aitkin MN between May 5th and May 13th. The river crested at 12.27 feet (Flood stage is 12 feet) on May 7th and fell below flood stage on the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 5, 7:11 PM CST, 49 minutes earlier.

Area forecast discussion, May 5, 7:11 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
811 PM CDT THU MAY 5 2011

.DISCUSSION...

SHOWERS CONTINUE TO DIMINISH THIS EVENING...AND WE DECREASED
POPS AND ENDED SHOWERS A BIT EARLIER THAN THE PREVIOUS
FORECAST. THE EXCEPTION IS OVER THE ARROWHEAD WHERE WE INCREASED
POPS A BIT. WE DID ADD SOME PATCHY FOG TO ALL AREAS AFTER MIDNIGHT
DUE TO DECREASING WINDS AND ADEQUATE LOW LEVEL MOISTURE.

.PREV DISCUSSION... /ISSUED 637 PM CDT THU MAY 5 2011/

AVIATION...00Z TAFS

SHOWERS WILL BE DIMINISHING THROUGH THE EVENING...LASTING THE
LONGEST OVER THE ARROWHEAD. CEILINGS WILL ALSO BE INCREASING TO
VFR...THEN MOST AREAS WILL BECOME SCATTERED OVERNIGHT. THERE COULD
BE SOME FOG LATER TONIGHT...LEADING TO SOME IFR CONDITIONS.

PREV DISCUSSION... /ISSUED 356 PM CDT THU MAY 5 2011/

DISCUSSION...MAIN FOCUS IS ON PRECIPITATION TONIGHT.

AT 330 PM...RAIN WAS WIDESPREAD ACROSS THE MINNESOTA ARROWHEAD AND
BORDERING AREAS OF NW WI AND WESTERN LAKE SUPERIOR. TEMPERATURES
ONLY MADE IT INTO THE UPPER 30S TO LOWER 40S ACROSS MUCH OF NE MN
AND NW WI. AS CLOUDS BROKE UP IN WESTERN PORTIONS OF THE CWA...
TEMPERATURES SOARED TO NEAR 60.

THE 12Z AND 18Z MODELS WERE DOING A PRETTY DECENT JOB CONCERNING
THE CURRENT LOW PRESSURE SYSTEM. THE H5 TROUGH HAD A BIT OF A
NEGATIVE TILT AND WILL LIKELY RESULT IN A MORE PROLONGED PERIOD OF
RAIN ACROSS NE MN AND W WI...ESPECIALLY THE ARROWHEAD. HAVE ADDED
MENTION OF PRECIPITATION AFTER MIDNIGHT AND INCREASED POPS FOR
THIS EVENING CWA WIDE AS WELL. SOME CONVECTIVE SHOWERS AND EVEN A
FEW THUNDERSTORMS HAD DEVELOPED IN DAYTIME HEATING ACROSS THE RED
RIVER VALLEY AND EVEN ACROSS SOUTHERN MN. THE 4KM NMM WRF AND THE
DLHWRF LOCAL HIGH RESOLUTION MODEL ALL INDICATE THE DEVELOPMENT OF
SOME ISOLATED TO SCATTERED SHOWERS IN OUR CWA AS WELL LATE THIS
AFTERNOON AND DURING THE FIRST PART OF THE EVENING. IN
FACT...GENERALLY BETWEEN 4 PM AND 8 PM. THE SHOWERS AND
THUNDERSTORMS SHOULD DIE DOWN OVERNIGHT AS DAYTIME HEATING ABATES.
CLOUDS SHOULD GENERALLY DECREASE AS WELL...AND MAY REVEAL MOSTLY
CLEAR SKIES FOR MUCH OF THE CWA OVERNIGHT. TEMPERATURES WILL
LIKELY FALL INTO THE 20S TO LOWER 30S.

FRIDAY SHOULD BE A VERY QUIET DAY WITH HIGH TEMPERATURES WELL INTO
THE 60S UNDER A GOOD DEAL OF SUNSHINE.

ANOTHER AREA OF LOW PRESSURE WILL MOVE IN FRIDAY NIGHT INTO
SUNDAY. THE NAM IS ACTUALLY THE MOST ROBUST WITH THE PRECIPITATION
BUT THE GFS/ECMWF AND GEM ALL PRETTY MUCH KEEP THE HIGHEST POPS IN
THE WESTERN AND SOUTHERN CWA. STILL A GOOD DEAL OF MODEL
DIFFERENCES CONCERNING THE WEEKEND PRECIPITATION POTENTIAL SO WILL
CONTINUE WITH CHANCE POPS FOR NOW.

EXTENDED...SUNDAY NIGHT THROUGH THURSDAY. AMPLIFICATION OF UPPER
TROF OVER WRN CONUS AT BEGINNING OF THIS PERIOD WITH DOWNSTREAM
RIDGING OVER CWA. WITH HT FALLS REMAINING MAINLY OVER WRN HIGH
PLAINS...SHOULD SEE A PROLONGED PERIOD OF CYCLOGENESIS OVER ERN
CO/WRN KS CORRIDOR. BY EARLY NEXT WEEK...ELONGATED INVERTED SFC
TROUGH WILL PUSH NORTH FROM COL/KS INTO DAKOTAS. THIS PLACES MOST
OF CWA ON EAST SIDE OF BEST CONVERGENCE/LIFT. MSTR RETURN WILL BE
UNDERWAY AS WARM ADV REGIME INCREASES. HOWEVER MDL UNCERTAINTY
GROWS AS BEST MSTR TRANSPORT AXIS IS FOCUSED WEST OF REGION ON
EC/GEM VS THE GFS WHICH IS MUCH FARTHER EAST. WILL TAKE A
CONSENSUS APPROACH AND GRADUALLY INCREASE POPS THROUGH PERIOD.
TEMPS NEAR SEASONAL VALUES AS 85H TEMPS CLIMB ESPECIALLY TUES/WED.

AVIATION.../18Z TAF ISSUANCE/
WELL DEVELOPED SYSTEM SFC/ALOFT IS MOVING STEADILY NORTHEAST THIS
AFTN. RAIN SHIELD STRETCHES FROM NEAR KDLH TO KHIB AND INTO
ARROWHEAD. LARGE AREA OF STRATUS IS ERODING NEAR KINL/KBRD WITH VFR.
CONDITIONS SHOULD IMPROVE AT REMAINDER OF TERMINALS BY LATE AFTN.
LAPSE RATES MAY STEEPEN ENOUGH FOR ISOLATED RW THIS AFTN BEHIND
STRATUS DECK SO HAVE USED TEMPO IN SOME LOCATIONS. SHOULD SEE
GRADUAL CLEARING OVERNIGHT AS HIGH PRESSURE BUILDS INTO REGION. MAY
HAVE BRIEF FG/BR DEVELOPMENT FROM 9Z-12Z AT SOME SITES.

&&

.POINT TEMPS/POPS...
DLH  37  63  39  55 /  20  10  20  20
INL  33  66  41  59 /  20  10  10  20
BRD  38  65  44  61 /  20  10  30  30
HYR  35  66  39  61 /  20  10  20  30
ASX  36  65  37  55 /  40  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...MELDE
Hazardous weather outlook, May 5, 2:54 PM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
354 PM CDT THU MAY 5 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
354 PM CDT THU MAY 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA THIS EVENING.
THE MISSISSIPPI RIVER IS EXPECTED TO RISE ABOVE FLOOD STAGE AT
AITKIN. SEE THE LATEST HYDROLOGICAL PRODUCTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-061030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
354 PM CDT THU MAY 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Aitkin

When
May 5, 8:00 PM CST to May 13, 12:00 PM CST
Where
Aitkin County, 0.64 mi NE of Aitkin to 1.26 mi WNW of Aitkin
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
46.536, -93.690

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313814.